Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 347, NWS St. Louis, MO

July 31, 2024Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 31, 2024, 11:59 PM CDT for Shelby County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 11:59 PM CDT (04:59 UTC)
Expired
Aug 1, 2024, 12:27 AM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Shelby County, MO

The radar

The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KLSX 010459
SVRLSX
MOC205-010545-
/O.NEW.KLSX.SV.W.0347.240801T0459Z-240801T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1159 PM CDT Wed Jul 31 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Shelby County in northeastern Missouri...

* Until 1245 AM CDT.

* At 1159 PM CDT, a severe thunderstorm was located over Clarence,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shelbina, Clarence, Shelbyville, Emden, and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9184 3966 9185 3966 9207 3967 9230
      3987 9229 3986 9218
TIME...MOT...LOC 0459Z 279DEG 24KT 3977 9223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
2 follow-up statements
199 
WWUS53 KLSX 010515
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1215 AM CDT Thu Aug 1 2024

MOC205-010545-
/O.CON.KLSX.SV.W.0347.000000T0000Z-240801T0545Z/
Shelby MO-
1215 AM CDT Thu Aug 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN SHELBY COUNTY...

At 1215 AM CDT, a severe thunderstorm was located near Shelbyville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shelbina, Shelbyville, Emden, and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9184 3966 9185 3966 9216 3986 9209
TIME...MOT...LOC 0515Z 278DEG 25KT 3975 9208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
766 
WWUS53 KLSX 010527
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1227 AM CDT Thu Aug 1 2024

MOC205-010537-
/O.CAN.KLSX.SV.W.0347.000000T0000Z-240801T0545Z/
Shelby MO-
1227 AM CDT Thu Aug 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled.  However, gusty winds up to 40 mph are still 
possible with this thunderstorm.

&&

LAT...LON 3985 9184 3966 9185 3966 9216 3986 9209
TIME...MOT...LOC 0525Z 279DEG 24KT 3974 9197 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:52 PM CDT, 7 minutes earlier. Its key messages:

  • Heat and humidity leading to dangerous conditions will be possible one more day on Thursday across portions of central, east-central, and southeast Missouri and southwest Illinois where heat index values of 105-110 are forecast.
  • There is a chance of thunderstorms, mainly overnight across central and northeast Missouri and west-central Illinois. The severe weather threat appears low at this time.
  • Scattered thunderstorms are expected on Thursday, especially in the afternoon and early evening across southeast and east- central Missouri and southwest Illinois where isolated severe storms is possible.
Area forecast discussion, Jul 31, 11:52 PM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1152 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Heat and humidity leading to dangerous conditions will be
  possible one more day on Thursday across portions of central,
  east-central, and southeast Missouri and southwest Illinois where
  heat index values of 105-110 are forecast.

- There is a chance of thunderstorms, mainly overnight across
  central and northeast Missouri and west-central Illinois. The
  severe weather threat appears low at this time.

- Scattered thunderstorms are expected on Thursday, especially in
  the afternoon and early evening across southeast and east-
  central Missouri and southwest Illinois where isolated severe
  storms is possible.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 305 PM CDT Wed Jul 31 2024

The combination of sustained low-level moisture convergence, cooler
mid-level temperatures, ample MUCAPE, and residual boundaries have
allowed for persistent thunderstorms across parts of northeast MO
and west-central IL. This trend should wane over the next few hours
as a vort max to the north of that area exits to the east and
conditions become less favorable. Elsewhere a large scale outflow
boundary from morning storms pushed well south into the CWA, and
is currently located from just south of Sparta to south of
Moberly. This outflow has put a dent in the excessive heat along
and to its north. Warm mid-level temperatures (around +14 degC at
700 mb) across the remainder of the area have generally been
detrimental to anything more than a spot high-based shower or two.

The next more substantiative chance of showers and storms should be
overnight associated with eastward-moving convection originating in
the Plains. I'm not sure how much of this will hold together or its
intensity, but NE MO and west-central IL would seem to be the
most favored area and I can't rule out a strong to severe storm.

Convective trends on Thursday are a bit murky in details. An upper
trof will be digging through the upper-mid MS Valley with a series
of wind shifts and a cold front accompanying it as well as weak vort
maxes in the cyclonic flow. There could be scattered ongoing showers
and a few storms during the first part of the morning, especially
across the northern CWA. Otherwise I think a better chance of
scattered thunderstorms will exist in the afternoon and early
evening, and most likely along and south of I-70 in MO and I-64 in
IL. Weak moisture convergence in this zone, very unstable air
with SBCAPE of 4000+ J/KG, weak glancing large scale forcing, and
weak CIN would favor this area. Deep layer shear of 25-30 kts
would support the potential for a few severe storms.

As far as the dangerous heat. Outflow today and yesterday hampered
favorable conditions across NE MO and WC IL and I have cancelled the
advisory and warning that was in effect in that area. If clouds
and the boundaries don't mess things up on Thursday, then
conditions still look favorable for central, east-central, and
southeast MO and southwest IL to see a final day of dangerous
heat, and the heat advisories and excessive heat warning have
been continued.

Glass

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 305 PM CDT Wed Jul 31 2024

The upper low/trof will continue to dig southeast through the
eastern Great Lakes and Ohio Valley region on Friday with a series
of weak vort maxes within the cyclonic flow on the western flank
skirting the eastern LSX CWA. Several surface trofs/wind shifts
appear to be attendant with these disturbances and the combination
of them and weak diurnally enhanced instability could be enough
to generate isolated-scattered showers and thunderstorms.
Otherwise there should be a good deal of post-frontal cloudiness,
and this combined with post-frontal CAA will bring cooler
temperatures to the area.

Large scale amplification will result in a deep progressive trof
moving east through the OH and TN valley on Saturday with a large
upper high/ridge in the western CONUS. On Sunday the eastern trof
moves east and is absorbed in the cyclonic flow while we begin to
see weakly rising heights as high pressure aloft begins nosing into
the area. This regime supports dry weather and seasonable
temperatures warming a tad from Saturday into Sunday.

Guidance still is strongly indicating that the western upper
high/ridge will build back into the region from the west early next
week accompanied by a return of heat and above normal temperatures.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1123 PM CDT Wed Jul 31 2024

The primary concern for the next 24 hours remains thunderstorm
activity. Storms are expected to continue moving into the forecast
area from the northwest and west over the next several hours.
Latest guidance suggests that the storms will mainly affect areas
along and north of I-70. While an isolated wind gust to 50 kts is
possible, I think wind gusts will mainly remain in the 30-40kt
range. IFR visibility in heavy rain is also likely in
thunderstorms. Otherwise, VFR flight conditions are expected
outside of storms. Storms should eventually weaken and move out of
the area early Thursday morning and then redevelopment will be
possible Thursday afternoon.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

     Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO.

IL...Heat Advisory until 7 PM CDT Thursday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Marion IL-Montgomery IL.

     Excessive Heat Warning until 7 PM CDT Thursday for Madison IL-
     Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 10:07 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1007 PM CDT Wed Jul 31 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020315-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1007 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms, mainly overnight. A few strong
to severe storms are possible across parts of northeast and central
Missouri and west-central Illinois. Damaging wind gusts up to 60 mph
are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat and humidity is expected across all but northeast
Missouri and west-central Illinois on Thursday. See the Excessive
Heat Warning and Heat Advisory for additional information.

There is a chance of thunderstorms across portions of the area at
times Thursday and Friday. A few strong to severe storms are
possible on Thursday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:59 AM CDTRiver Flood WarningLSXMarion27 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.